Nebraska, 2010

High Wind in Nebraska, May 4, 2010

May 4, 2010 · NWS CYS · 15 events in 6 counties and zones

A strong low pressure system tracked into the Pacific Northwest on the 2nd of May with a trailing cold front that moved into Wyoming the morning of the 4th. Ahead of the front, a strong pressure gradient developed giving us high wind warning criteria across southern Wyoming the morning of the 3rd with widespread warning criteria developing the morning of the 4th and persisting through the day.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong low pressure system tracked into the Pacific Northwest on the 2nd of May with a trailing cold front that moved into Wyoming the morning of the 4th. Ahead of the front, a strong pressure gradient developed giving us high wind warning criteria across southern Wyoming the morning of the 3rd with widespread warning criteria developing the morning of the 4th and persisting through the day. A brief period of calm winds was observed immediately behind the cold front in our northern counties, associated with a bubble high. But as the high moved east of the CWA, very strong west to northwest winds returned through sunset. Forecast soundings from across the region indicated the potential for a deep and well mixed boundary layer to mix extremely high wind gusts from roughly 600mb to the surface in the afternoon of the 4th. Observed soundings from nearby stations the morning of, and shortly after the event showed this deep boundary layer indeed did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 4, 8:17 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, May 4, 8:17 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
917 AM MDT TUE MAY 4 2010

.UPDATE...

SENT UPDATE ON HOURLY TEMPERATURE AND HUMIDITY FORECAST THIS
MORNING. CURRENT OBSERVED WINDS BEHIND THE FRONT FAIRLY LIGHT OVER
CONVERSE AND NIOBRARA COUNTIES THIS MORNING. BELIEVE THIS MAY BE
DECEIVING AS GUIDANCE DOES SHOW WINDS PICKING UP SIGNIFICANTLY BY
NOON. WILL KEEP THE HIGH WIND WARNINGS GOING FOR THESE TWO
COUNTIES FOR NOW AND MONITOR TRENDS. SHOULD THE WINDS STAY
DOWN...MAY CANCEL WARNINGS AROUND NOON.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 408 AM MDT TUE MAY 4 2010/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MAIN FORECAST
CONCERN IN THE SHORT TERM CONTINUES TO BE STRONG WINDS THROUGH THE
DAY TODAY. CURRENT OBS ACROSS SOUTHEAST WYOMING AT 3 AM SHOW
SUSTAINED WINDS ALREADY BETWEEN 30 TO 45 MPH WITH GUSTS AS HIGH AS
59 MPH. A STRONG COLD FRONT CURRENTLY PUSHING ACROSS NRN WYOMING
AND MONTANA WILL MOVE INTO SOUTHEAST WYOMING AND WRN NEBRASKA
TODAY...AND STALL NEAR THE COLORADO BORDER TONIGHT. WITH A STRONG
SURFACE PRESSURE GRADIENT ACROSS THE AREA...ALONG WITH 700 MB
WINDS OVER 60 KTS AND A STRONG JET ALOFT...EXPECT STRONG DOWNSLOPE
WINDS TO CONTINUE TODAY AND BECOME EVEN STRONGER BY LATE THIS
MORNING AND THIS AFTERNOON. GFS MOS GUIDANCE CONTINUES TO BE
AGGRESSIVE...SHOWING SUSTAINED WIND SPEEDS AROUND 35 TO 40 KTS
TODAY. WITH GFS MOS VERIFYING BETTER AT THIS TIME...NUDGED WINDS
TOWARDS THE GFS MOS TODAY AND INCREASED WINDS FOR THE HIGH WIND
WARNING. ALSO...UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING
FOR WESTERN NEBRASKA FOR TODAY WITH GUSTS AROUND 60 MPH EXPECTED.

STRONG WINDS WILL SLOWLY DIMINISH TONIGHT...AS THE STRONG PRESSURE
GRADIENT WEAKENS OVER THE AREA. MODELS SHOW THE NEXT UPPER LEVEL
TROUGH AND ASSOCIATED COLD FRONT MOVING INTO THE NRN ROCKIES BY
LATE WEDNESDAY AND WEDNESDAY NIGHT...WITH A WARM FRONT EXTENDING
EASTWARD WELL AHEAD OF THE MAIN SYSTEM. WITH MODELS SHOWING MOIST
SOUTHEAST FLOW AHEAD OF THE SYSTEM ALONG THE WARM FRONT...A STRONG
120 KT JET MOVING ALONG THE WYOMING/COLORADO BORDER...AND LLVL
INSTABILITY...INCREASED POP ACROSS MUCH OF THE AREA STARTING LATE
WEDNESDAY AFTERNOON AND INTO WEDNESDAY NIGHT FOR RAIN
SHOWERS...HEAVY AT TIMES...WITH A FEW EMBEDDED TSTORMS POSSIBLE AS
WELL WEDNESDAY EVENING. SNOW LEVELS ARE EXPECTED TO REMAIN RATHER
HIGH AHEAD OF THE SYSTEM WHEN MOST OF THE PRECIP IS EXPECTED TO
FALL.

LONG TERM...THURSDAY THROUGH MONDAY...THE MEDIUM RANGE MODELS
CONTINUE TO BE IN AGREEMENT EARLY IN THE PERIOD REGARDING THE
PASSAGE OF AN UPPER TROUGH ACROSS WYOMING THURSDAY AND INTO
THURSDAY NIGHT. ANOTHER STRONG COLD FRONT WILL PUSH EAST-SOUTHEAST
ACROSS THE FORECAST AREA BY MIDDAY THURSDAY...WITH TEMPERATURES
GENERALLY DROPPING BACK TO AROUND TEN DEGREES BELOW NORMAL. COOLER
THAN NORMAL CONDITIONS WILL CONTINUE THROUGH FRIDAY...BEFORE
CONDITIONS IMPROVE TO NEAR NORMAL OVER THE WEEKEND AS A WEAK RIDGE
MOVES OVERHEAD. THE GFS MODEL IS SHOWING WEAK SHORT-WAVE ENERGY
MOVING INTO WYOMING ON SOUTHWEST FLOW ALOFT SATURDAY NIGHT...SO
WILL KEEP IN SOME PRECIPITATION CHANCES SATURDAY NIGHT AND INTO
SUNDAY. THEN THE GFS AND EUROPEAN MODEL SOLUTIONS DIVERGE FOR
SUNDAY NIGHT THROUGH MONDAY...BUT GENERALLY HAVE AN UPPER TROUGH
OVER THE SOUTHWEST UNITED STATES AND EJECTING INTO THE GREAT
PLAINS. WITH TIMING AND POSITION IN QUESTION...WILL GENERALLY KEEP
CLIMATOLOGICAL PRECIPITATION CHANCES IN THE FORECAST AT THE END OF
THE PERIOD.

AVIATION...VERY STRONG WINDS WILL BE THE MAIN CONCERN THROUGH
THIS AFTERNOON. SURFACE SUSTAINED WINDS OF 30 TO 40 KNOTS WILL BE
COMMON...WITH GUSTS UPWARDS OF 50 TO 55 KNOTS. THE CULPRIT WILL BE
A STRONG COLD FRONT THAT WILL PUSH FROM NORTH TO SOUTH THROUGH
THE REGION. THE COLD FRONTAL PASSAGE WILL REMAIN DRY...WITH VFR
CONDITIONS CONTINUING THROUGH TONIGHT.

FIRE WEATHER...VERY STRONG DOWNSLOPE WEST TO SOUTHWEST WINDS WILL
SHIFT TO THE NORTHWEST WITH THE PASSAGE OF A COLD FRONT THIS
MORNING THROUGH EARLY AFTERNOON. WITH THE PASSAGE OF THE
FRONT...WINDS WILL SHIFT TO WEST TO NORTHWEST AND BOUNDARY LAYER
DEW POINT TEMPERATURES WILL DROP INTO THE SINGLE DIGITS ACROSS
MUCH OF THE AREA. THIS WILL RESULT IN RELATIVE HUMIDITY VALUES
DROPPING TO CRITICAL LEVELS. TAKING INTO ACCOUNT THE FUELS
INFORMATION GATHERED FROM FIRE MANAGERS ON MONDAY...WILL UPGRADE
THE AREAS IN THE FIRE WEATHER WATCH TO A RED FLAG WARNING FROM
NOON TO 7 PM MDT TODAY...INCLUDING WYOMING FIRE WEATHER ZONE 310
AND NEBRASKA FIRE WEATHER ZONES 311 THROUGH 313. COOLER THAN
NORMAL CONDITIONS WILL THEN CONTINUE THROUGH FRIDAY...WITH A
WARMING TREND THEN EXPECTED THROUGH EARLY NEXT WEEK. &&

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM TUESDAY FOR WYZ102-WYZ107-WYZ108-
     WYZ118-WYZ119.
     RED FLAG WARNING UNTIL 7 PM TUESDAY FOR WYZ107-WYZ108-WYZ118-
     WYZ119.
     HIGH WIND WARNING UNTIL 6 PM TUESDAY FOR WYZ101-WYZ103-WYZ104-
     WYZ105-WYZ106-WYZ109-WYZ110-WYZ112-WYZ114-WYZ115-WYZ116-
     WYZ117.
NE...HIGH WIND WARNING UNTIL 9 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
     RED FLAG WARNING UNTIL 7 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/AVIATION...TJT
LONG TERM...CARPENTER
Hazardous weather outlook, May 4, 5:14 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
614 AM MDT TUE MAY 4 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
614 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL OCCUR ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE TODAY AND INTO THE EVENING HOURS TONIGHT.
NUMEROUS HIGH WIND WARNINGS ARE IN EFFECT THROUGH TUESDAY ACROSS
SOUTHEAST WYOMING AND THE NEBRAASKA PANHANDLE. A RED FLAG WARNING
IS ALSO IN EFFECT FROM NOON TO 700 PM MDT FOR THE VERY STRONG
WINDS AND LOW RELATIVE HUMIDITY BEHIND THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT
THERE WILL STILL BE A SLIGHT CHANCE FOR THUNDERSTORMS BOTH
WEDNESDAY AND SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR WIND SPEEDS TODAY
AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 4, 9:34 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 3 N NORTH FRENCH CREEK  41.38N 106.38W
05/04/2010  E62 MPH          CARBON             WY   MESONET

            SUSTAINED WIND 59 MPH.

&&

DDEAL
Local storm report, May 4, 9:39 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 6 SSW I-80 EXIT 345     41.02N 105.16W
05/04/2010  E66 MPH          LARAMIE            WY   MESONET

            SUSTAINED WIND 42 MPH.

&&

DDEAL
Local storm report, May 4, 9:48 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
05/04/2010  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

&&

DDEAL
Local storm report, May 4, 10:06 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
05/04/2010  M58 MPH          CARBON             WY   ASOS

            SUSTAINED WIND 48 MPH.

1045 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
05/04/2010  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 43 MPH.

&&

DDEAL
Local storm report, May 4, 10:11 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1111 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND GST 9 W MEDICINE BOW        41.91N 106.38W
05/04/2010  E62 MPH          CARBON             WY   MESONET

&&

DDEAL
Local storm report, May 4, 10:39 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 AM MDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
05/04/2010  M70 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
May 4, 10:55 AM MST to 10:56 AM MST
Where
Scotts Bluff forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scotts Bluff.

High Wind, Morrill

When
May 4, 11:23 AM MST to 11:24 AM MST
Where
Morrill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

In Bridgeport.

High Wind, Morrill

When
May 4, 11:24 AM MST to 11:30 AM MST
Where
Morrill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Blowing dust reported reducing visibilities to a quarter mile at times.

High Wind, Banner

When
May 4, 11:42 AM MST to 11:43 AM MST
Where
Banner forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Albin 8 miles northeast.

High Wind, Box Butte

When
May 4, 11:54 AM MST to 11:55 AM MST
Where
Box Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance.

High Wind, Banner

When
May 4, 12:42 PM MST to 12:43 PM MST
Where
Banner forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Harrisburg 13 west.

High Wind, Kimball

When
May 4, 12:44 PM MST to 12:45 PM MST
Where
Kimball forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Dix 9 miles north.

High Wind, Kimball

When
May 4, 12:50 PM MST to 12:51 PM MST
Where
Kimball forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball.

High Wind, Morrill

When
May 4, 1:18 PM MST to 1:19 PM MST
Where
Morrill forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Bridgeport Coop observer reported power lines and tree branches down.

High Wind, Box Butte

When
May 4, 1:45 PM MST to 1:46 PM MST
Where
Box Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance.

High Wind, Cheyenne

When
May 4, 1:53 PM MST to 1:54 PM MST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney.

High Wind, Scotts Bluff

When
May 4, 2:12 PM MST to 2:13 PM MST
Where
Scotts Bluff forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scotts Bluff.

High Wind, Banner

When
May 4, 2:42 PM MST to 2:43 PM MST
Where
Banner forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Harrisburg 13 miles west southwest.

High Wind, Kimball

When
May 4, 2:50 PM MST to 2:51 PM MST
Where
Kimball forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball.

High Wind, Morrill

When
May 4, 4:05 PM MST to 4:06 PM MST
Where
Morrill forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Emergency manager reported a 14 inch tree limb broke off a tree and totaled a car. Branches down throughout the town. Power lines down as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226787, 226788, 226789, 226790, 226791, 226792, 226793, 226794, 226795, 226796, 226797, 226798, 226799, 226800, 226801.